Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 8, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 20, 1998, 7:15 PM EST for Marlboro County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 20, 1998, 7:15 PM EST (00:15 UTC)
- Expired
- Mar 20, 1998, 8:00 PM EST
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marlboro County, SC
The radar
The Wilmington radar (KLTX), 134 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 7:35 PM EST | Hail 0.75 | Wallace, SC | HAIL REPORTED COVERING THE GROUND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 7:00 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:11 PM EST, 5 hours 4 minutes earlier.
Area forecast discussion, Mar 20, 2:11 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 211 PM EST FRI MAR 20 1998 CAPES HAVE INCREASED DURING THE LATTR PART OF MORNG AND ERLY AFTN. FRNTL POSITION LIES JUST N OF THE ILM CWA WITH COLD FRNT SWEEPING IN FROM THE W LATR THIS AFTN AND EVENING. DYNAMICS AND FORCING FROM ALOFT TO PASS VERY CLOSE TO SAME TIME FRAME AS SFC FEATURES. HIGHEST CAPES POISED FOR INLAND CENTRAL NC PER ILM SOO. MOISTURE NOT A PROBLEM. LATEST ADAP ALSO INDICATES SPEED CONVERGENCE INLAND. THINKING IS ACTIVITY WILL DEVELOP RAPIDLY AND MOVE ACROSS THE ILM CWA AND BE OVER-WITH BY MID EVENING. MAIN SVR POTENTIAL MAINLY N OF ILM CWA...BUT WULD LIKE TO CONTINUE WORDING IT FOR THE ILM ZNS. WRAP ARND MOISTURE...VORT MAX PASSING ACROSS THE AREA...AND COLD TEMPS ALOFT TO KEEP A ILM CWA IN A VARIABLY CLOUDY DAY. WEAK SFC TROF TO PASS ACROSS THE AREA WITH BASICALLY WND DIR CHANGE. AND YET ANOTHR SFC TROF TO PASS ACROSS THE REGION ON SUN WITH SOME CAA. HOWEVER DOWNSLOPE COMPONENT ON SUN WILL COUNTRACT CAA ON ITS ONSET. ENUF MODEL MEAN MOISTURE TO KEEP A PTLY CLDY SKY. TEMPS...PREFER THE SOMEWHAT COOLER FAN EVENTHO IN MARCH SUN. HOWEVER CLDINESS TO PLAY MORE OF A ROLE. CWF...WNDS SLOW TO INCREASE OVR ILM CSTL WTRS THIS AFTN. CURRNT CONDITIONS JUST BELOW SCA VALUES...HOWEVER DO SEE WNDS QUICKLY INCREASING TO 20+ RANGE DURING THE EVENING AHD AND BEHIND THE FRNT. WILL CONTINUE SCA. COLD FRNT AND SUCCESSIVE SFC TROFS TO SLOLY VEER WINDS TO THE NW ON SUN. ILM EU 049/059 039/060 036 410 FLO EU 047/060 037/062 035 410 DCH
In the hours before
Special weather statement, Mar 20, 5:49 PM EST, 1 hour 26 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 549 PM EST FRI MAR 20 1998 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FOR THE COASTAL PLAIN AND THE CENTRAL AND SOUTHERN COASTAL AREAS... RADAR CONTINUED TO INDICATE SEVERAL LINES OF SHOWERS AND STRONG THUNDERSTORMS OVER CENTRAL NORTH CAROLINA BETWEEN FAYETTEVILLE AND GREENSBORO. THIS ACTIVITY IS MOVING NORTHEAST AT 30 MPH. SOME OF THE THUNDERSTORMS HAVE PRODUCED LARGE HAIL WITH A FEW FUNNEL CLOUD REPORTS. OVER EASTERN NORTH CAROLINA...THE BEST CHANCE FOR SEVERE THUNDERSTORMS EXISTS OVER THE COASTAL PLAIN COUNTIES FROM KENANSVILLE TO GREENVILLE. IF SEVERE WEATHER DEVELOPS IT WOULD DEVELOP IN THIS AREA FIRST SOMETIME BETWEEN 630 PM AND 830 PM. ALONG THE COAST THE ATMOSPHERE HAS BECOME MORE STABLE DUE TO A WIND OFF THE OCEAN WHERE WATER TEMPERATURES ARE IN THE 50S. IN THIS AREA IT WILL LIKELY REMAIN DRY THROUGH EARLY THIS EVENING. PERSONS IN EASTERN NORTH CAROLINA SHOULD REMAIN IN TOUCH WITH THE LATEST WEATHER INFORMATION THROUGH THIS EVENING AS THE TORNADO WATCH DOES NOT EXPIRE UNTIL 700 PM. THERE IS A CHANCE THE WATCH COULD ALSO BE EXTENDED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATEST STATEMENTS OR POSSIBLE WARNINGS. GATES
Local storm report, Mar 20, 6:33 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
633 PM EST FRI MAR 20 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM MAXTON NC WIND DAMAGE
03/20/98 ROBESON ROOF DAMAGED ON HIGHWAY
1310
DRHLocal storm report, Mar 20, 6:33 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
633 PM EST FRI MAR 20 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM MAXTON NC WIND DAMAGE
03/20/98 ROBESON ROOF DAMAGED ON HIGHWAY
1310
DRHLocal storm report, Mar 20, 7:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
709 PM EST FRI MAR 20 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM TIMMONSVILLE SC .75 INCH HAIL
03/20/98 FLORENCE REPORTED BY POLICEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:17 PM EST | Severe Thunderstorm Warning | ILM | Robeson | 43 min |
| Mar 20, 8:30 PM EST | Tornado Warning | ILM | Robeson | 35 min |
| Mar 20, 9:07 PM EST | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 43 min |
| Mar 20, 9:09 PM EST | Severe Thunderstorm Warning | ILM | Bladen | 41 min |
| Mar 20, 7:31 PM EST | Severe Thunderstorm Warning | ILM | Dillon | 39 min |
| Mar 20, 7:42 PM EST | Severe Thunderstorm Warning | ILM | Florence | 33 min |
| Mar 20, 8:07 PM EST | Severe Thunderstorm Warning | ILM | Marion | 33 min |
| Mar 20, 8:19 PM EST | Severe Thunderstorm Warning | ILM | Dillon | 36 min |
| Mar 20, 8:42 PM EST | Severe Thunderstorm Warning | ILM | Marion | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.